Kansas, 2009

Tornadoes and Hail in Kansas, May 13, 2009

May 13, 2009 · NWS TOP · 23 events in 4 counties and zones

Convection fired along a cold front that moved from northwest to southeast across the forecast area between the late afternoon and evening of the 13th. A strong capping inversion hampered convective development till the arrival of the cold front after 4pm CST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Convection fired along a cold front that moved from northwest to southeast across the forecast area between the late afternoon and evening of the 13th. A strong capping inversion hampered convective development till the arrival of the cold front after 4pm CST. Storms became severe shortly thereafter, and produced predominantly large hail. Two brief tornadoes also occurred in Coffey County, but no damage was reported with either event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 13, 1:47 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, May 13, 1:47 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
247 PM CDT WED MAY 13 2009

.DISCUSSION...

COLD FRONT SLOWLY PUSHING ACROSS CWA ATTM...CURRENTLY JUST PASSING
MANHATTAN. TOP 18 UTC SOUNDING INDICATED AIRMASS VERY CAPPED WITH
LITTLE CHANCE OF SURFACE HEATING HAVING ENOUGH ENERGY TO INITIATE
CONVECTION AWAY FRONT THE FRONT. BETTER MOISTURE AND WIND SHEAR
EXIST SOUTH AND EAST OF THIS AREA...AND LOOKS LIKE MAIN THREAT FOR
THIS PORTION OF KANSAS WILL BE A POTENTIAL SQUALL LINE ALONG OR JUST
PROCEEDING THE COLD FRONT. HIGH RES ARW WRF SUGGESTS INITIATION
AFTER 21 UTC IN SOUTH EAST KANSAS. HAVE ACCOUNTED FOR THIS WITH
HIGHER POPS IN THIS AREA. TOMORROW SHOULD BE A QUIET POST-FRONTAL
DAY WITH HIGH PRESSURE BUILDING IN MAKING FOR LIGHT WINDS AND MOSTLY
CLEAR SKIES.

HARDING

THURSDAY NIGHT...A 5H TROUGH WILL BE MOVING EAST ACROSS THE
WEST-CENTRAL CONUS INTO THE CENTRAL AND NORTHERN HIGH PLAINS BY 12Z
FRI. THE LEE SFC TROUGH WILL DEEPEN ACROSS THE HIGH PLAINS AS
WESTERLY FLOW AT MID LEVELS INCREASES. SOUTHERLY LOW LEVEL WINDS
ALONG WITH LLJ WILL ADVECT DEEPER GULF MOISTURE ACROSS NORTHERN TX
AND OK NORTHWARD INTO EASTERN KS. ISENTROPIC LIFT/WAA AHEAD OF THE
DEEP MOISTURE RETURN WILL CAUSE SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS TO DEVELOP ACROSS THE CWA AFTER MIDNIGHT.

FRIDAY AND FRIDAY NIGHT...WE MAY SEE A BREAK IN THE PRECIP FROM THE
LATE MORNING HOURS THROUGH AROUND 21Z AS THE STRONGER ISENTROPIC
LIFT/WAA SHIFTS NORTHEAST OF THE CWA. THE 5H TROUGH WILL MOVE EAST
ACROSS THE NORTHERN AND CENTRAL PLAINS THROUGH 00Z SAT. A COLD FRONT
WILL PUSH SOUTHEAST ACROSS THE CWA FRIDAY AFTERNOON. SURFACE
CONVERGENCE AHEAD OF THE FRONT AND LARGE SCALE ASCENT AHEAD OF THE
5H TROUGH WILL CAUSE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT ACROSS THE CWA DURING
THE LATE AFTERNOON AND EVENING HOURS. AN ENVIRONMENT WITH SBCAPE OF
2,000 TO 3,000 J/KG AND 0-6 KFT BULK SHEAR OF 25 TO 40 KTS MAY BE
SUFFICIENT FOR SEVERE THUNDERSTORMS TO DEVELOP. THE LOW-LEVEL WINDS
AHEAD OF THE FRONT LOOK TO VEER AHEAD OF THE FRONT...THUS THE THREAT
FOR TORNADOES WILL BE VERY LOW...BUT LARGE HAIL AND DAMAGING WINDS
ARE POSSIBLE LATE FRIDAY AFTERNOON AND EVENING. THE COLD FRONT WILL
PUSH SOUTHEAST OF THE CWA AFTER MIDNIGHT AND THE RAIN AND
THUNDERSTORMS WILL END FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA
DURING THE NIGHT. HIGHS ON FRIDAY WILL BE IN THE MID TO UPPER
70S...THOUGH AREAS SOUTHEAST OF THE COLD FRONT MAY WARM INTO THE
LOWER 80S IF WE SEE MORE INSOLATION DURING THE EARLY AFTERNOON HOURS.

SATURDAY THROUGH MONDAY...THE 5H TROUGH WILL MOVE ACROSS THE EAST
CENTRAL CONUS AND AMPLIFY WHILE A 5H RIDGE AMPLIFIES ACROSS THE
WESTERN CONUS. NORTHWEST FLOW ALOFT COMBINED WITH A SFC RIDGE
BUILDING SOUTHWARD ACROSS THE CENTRAL AND SOUTHERN PLAINS WILL KEEP
THE CWA DRY WITH COOLER THAN SEASONAL NORM TEMPERATURES. HIGHS
SATURDAY AND SUNDAY WILL BE AROUND 70 TO THE LOWER 70S. AS THE SFC
RIDGE AXIS SHIFTS EAST OF THE AREA MONDAY AFTERNOON...HIGHS WILL
WARM INTO THE MID TO UPPER 70S.

TUESDAY AND WEDNESDAY...THE 5H RIDGE ACROSS THE WESTERN CONUS WILL
MOVE EAST INTO THE PLAINS STATES. A LEE SFC TROUGH WILL DEVELOP
ACROSS THE HIGH PLAINS AND SOUTHERLY WINDS WILL HELP TO WARM
TEMPERATURES INTO THE LOWER TO MID 80S.

GARGAN

&&

.AVIATION...

VFR CONDITIONS EXPECTED TO PREVAIL NEXT 24 HOURS. MAIN CONCERN AT
TAF SITES IS COLD FRONTAL PASSAGE. EXPECT ALL 3 LOCATIONS TO SEE
PASSAGE AROUND 20-21 UTC. POSSIBILITY OF THUNDERSTORMS ALONG AND IN
VICINITY OF THIS FRONT. BEHIND THE FRONT...WINDS SHOULD REMAIN
AROUND 330 DEGREES AOB 15 KNOTS. MIDDLE CLOUD CEILINGS WILL ALSO
PERSIST THOUGH THE EVENING...WITH CLEAR SKIES AND LIGHT WINDS
EXPECTED BY TOMORROW MORNING AS HIGH PRESSURE BUILDS IN FROM THE
NORTHEAST.

HARDING

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

HARDING/GARGAN
Hazardous weather outlook, May 13, 2:26 PM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
326 PM CDT WED MAY 13 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-142030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
326 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING SOUTH
AND EAST OF THE KANSAS TURNPIKE ALONG A SURFACE COLD FRONT MOVING SOUTHEAST.
SOME OF THE THUNDERSTORMS THAT DEVELOP ALONG THE COLD FRONT MAY
BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
THURSDAY NIGHT THROUGH FRIDAY NIGHT. THUNDERSTORMS ON FRIDAY MAY
BE STRONG TO SEVERE AS THEY DEVELOP ALONG AND AHEAD OF A COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...GENERALLY
SOUTH AND EAST OF THE KANSAS TURNPIKE.

The radar

The Topeka radar (KTWX), 58 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

21 hail, 2 tornado. Local standard time, as filed.

Hail, Lyon

When
May 13, 3:55 PM CST
Where
Lyon County, 0.54 mi W of Reading
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.520, -95.960

Hail, Osage

When
May 13, 4:05 PM CST
Where
Osage County, 2.14 mi SSW of Barclay
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.550, -95.890

Hail, Osage

When
May 13, 4:07 PM CST
Where
Osage County, 2.34 mi NNE of Arvonia
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
38.500, -95.850

Hail, Coffey

When
May 13, 4:16 PM CST
Where
Coffey County, Lebo
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.420, -95.850

Hail, Coffey

When
May 13, 4:21 PM CST
Where
Coffey County, 5.41 mi E of Lebo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.420, -95.750

Hail, Osage

When
May 13, 4:22 PM CST
Where
Osage County, 1.62 mi W of Olivet
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.480, -95.780

Hail, Osage

When
May 13, 4:23 PM CST
Where
Osage County, 1.62 mi W of Olivet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.480, -95.780

Hail, Coffey

When
May 13, 4:26 PM CST
Where
Coffey County, 5.41 mi E of Lebo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.420, -95.750

Hail, Coffey

When
May 13, 4:29 PM CST
Where
Coffey County, 5.54 mi NNW of Halls Summit
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.420, -95.720

Hail, Osage

When
May 13, 4:32 PM CST
Where
Osage County, 0.88 mi SW of Melvern
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.490, -95.640

Hail, Osage

When
May 13, 4:35 PM CST
Where
Osage County, 2.76 mi S of Melvern
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.460, -95.630

Hail, Coffey

When
May 13, 4:40 PM CST
Where
Coffey County, 0.69 mi S of Halls Summit
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.340, -95.670

Hail, Osage

When
May 13, 4:40 PM CST
Where
Osage County, 1.48 mi SSE of Maxon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.510, -95.560

Hail, Coffey

When
May 13, 4:44 PM CST
Where
Coffey County, 3.86 mi WNW of Sharpe
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
38.310, -95.740

Tornado, Coffey

When
May 13, 4:52 PM CST
Where
Coffey County, 9 mi NE of Burlington
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
38.292, -95.633

A brief tornado touched down in an open field to the northeast of Burlington, associated with a supercell thunderstorm that moved through east central Kansas the evening of May 13, 2009. No damage was reported. The KMBC (Kansas City news station) helicopter and the public observed and videotaped the tornado.

Tornado, Coffey

When
May 13, 5:00 PM CST
Where
Coffey County, 8.23 mi E of Sharpe
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
38.270, -95.529

A brief tornado touched down in an open field near the Coffey/Anderson County line, associated with the same supercell thunderstorm that produced the brief tornado a few minutes earlier. A trained spotter took video of the tornado. No damage was reported.

Hail, Anderson

When
May 13, 5:10 PM CST
Where
Anderson County, 1.76 mi NW of Garnett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.300, -95.250

Hail, Coffey

When
May 13, 5:10 PM CST
Where
Coffey County, 8.07 mi NNE of Aliceville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.260, -95.500

Hail, Coffey

When
May 13, 5:16 PM CST
Where
Coffey County, 4.18 mi N of Aliceville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.210, -95.540

Hail, Coffey

When
May 13, 5:16 PM CST
Where
Coffey County, 4.87 mi N of Aliceville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.220, -95.540

Hail, Anderson

When
May 13, 5:20 PM CST
Where
Anderson County, 0.54 mi W of Westphalia
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.180, -95.510

Hail, Anderson

When
May 13, 5:59 PM CST
Where
Anderson County, 3.01 mi SW of Kincaid
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
38.050, -95.190

Hail, Anderson

When
May 13, 6:01 PM CST
Where
Anderson County, 2.18 mi W of Kincaid
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.080, -95.190

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172179, 172180, 172181, 172182, 172183, 172184, 172185, 172186, 172187, 172188, 172189, 172190, 172191, 172192, 171567, 171574, 172193, 172194, 172195, 172196, 172197, 172198, 172199.